TitleProbabilistic Analysis of Onion Routing in a Black-box Model
Publication TypeJournal Article
Year of Publication2012
AuthorsFeigenbaum, J., A. Johnson, and P. Syverson
JournalACM Transactions on Information and System Security (TISSEC)
Volume15
Issue3
Abstract

We perform a probabilistic analysis of onion routing. The analysis is presented in a black-box model of anonymous communication in the Universally Composable framework that abstracts the essential properties of onion routing in the presence of an active adversary who controls a portion of the network and knows all a priori distributions on user choices of destination. Our results quantify how much the adversary can gain in identifying users by exploiting knowledge of their probabilistic behavior. In particular, we show that, in the limit as the network gets large, a user u's anonymity is worst either when the other users always choose the destination u is least likely to visit or when the other users always choose the destination u chooses. This worst-case anonymity with an adversary that controls a fraction b of the routers is shown to be comparable to the best-case anonymity against an adversary that controls a fraction √b.

Full Text

Feigenbaum etal2012.pdf

NRL Publication Release Number

12-1231-1869